Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 73, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 1998, 5:39 PM CDT for Ramsey County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 13, 1998, 6:10 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:45 PM CDT | Hail 0.75 | Penn, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1996 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188 WUUS1 KFAR 132239 RRA SVRFAR NDC071-132310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 539 PM CDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 610 PM CDT * AT 538 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CHURCHS FERRY OR 20 MILES NORTHWEST OF DEVILS LAKE. THIS STORM WAS MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GARSKE AT 605 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. EWENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:25 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 13, 2:25 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 225 PM CDT SAT JUN 13 1998 18Z SFC ANALYSIS SHOWS COLD FRONT STARTING TO MOVE SOUTHEASTWARD. 88D INDICATED A FEW SMALL SHOWERS OR VIRGA MOVING OVER TOWNER COUNTY IN NORTHEAST NORTH DAKOTA. ETA GRIDDED DATA SHOWED THE VALLEY TO BE CAPPED THIS AFTERNOON. BEST DYNAMICS LOOKED TO BE OVER CENTRAL AND NORTH CENTRAL NORTH DAKOTA TODAY...STRONG MOIST FRONTOGENISIS AND UPPER LEVEL DIVERGENCE WORKING EASTWARD WITH COLD FRONT. TIMING IS OFF FOR WIDE SPREAD CONVECTION TO FORM OVER VALLEY REGION TODAY. JUST AS FRONT WILL BE APPROACHING THE CWA...MCS DEVELOPMENT OVER SOUTH DAKOTA...NEBRASKA AND IOWA LOOKS LIKE IT GETS READY TO TAKE OFF...AND MAY ROB THE NORTHERN PLAINS OF SOME OF THE MOISTURE. SHOWER AND THUNDERSTORM ACTIVITY WILL LIKELY KICK OFF OVER CENTRAL NORTH DAKOTA AND MOVE EASTWARD INTO THE CWA. DYNAMICS OVER VALLEY TOMORROW ARE MORE IMPRESSIVE. DVL .TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS. LOW IN THE MID 50S. SOUTHWEST WIND 10 TO 15 MPH SWITCHING TO THE NORTH. GFK .TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS. LOW 55 TO 60. SOUTHWEST WIND 10 TO 15 MPH SWITCHING TO THE NORTH. FAR .TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS. LOW 55 TO 60. SOUTHWEST AT 10 TO 15 MPH. ROX...TRF .TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS. LOW 55 TO 60. SOUTH WIND 5 TO 15 MPH. BJI .TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS. LOW 55 TO 60. SOUTH WIND 5 TO 15 MPH. FFM...DTL .TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS TOWARD MORNING. LOW 55 TO 60. SOUTH WIND 5 TO 15 MPH. WP
In the hours before
Special weather statement, Jun 13, 1:00 PM CDT, 4 hours 39 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-140000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 100 PM CDT SAT JUN 13 1998 ...SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER NORTH CENTRAL AND NORTHEASTERN NORTH DAKOTA. BY THIS EVENING MORE STORM DEVELOPMENT IS EXPECTED IN EAST CENTRAL NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE STORMS MAY OCCUR LATE THIS AFTERNOON AND TONIGHT CONTAINING LARGE HAIL AND DAMAGING WINDS. A SLOW-MOVING COLD FRONT WILL TRACK SOUTHEASTWARD INTO CENTRAL NORTH DAKOTA BY SATURDAY EVENING. THE COMBINATIO&N OF THE FRONT... LOW-LEVEL MOISTURE AND AN UNSTABLE ATMOSPHERE WILL CREATE THE THUNDERSTORMS. SEVERE WEATHER SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA.
Special weather statement, Jun 13, 1:00 PM CDT, 4 hours 39 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-140000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 100 PM CDT SAT JUN 13 1998 ...SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER NORTH CENTRAL AND NORTHEASTERN NORTH DAKOTA. BY THIS EVENING MORE STORM DEVELOPMENT IS EXPECTED IN EAST CENTRAL NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE STORMS MAY OCCUR LATE THIS AFTERNOON AND TONIGHT CONTAINING LARGE HAIL AND DAMAGING WINDS. A SLOW-MOVING COLD FRONT WILL TRACK SOUTHEASTWARD INTO CENTRAL NORTH DAKOTA BY SATURDAY EVENING. THE COMBINATIO&N OF THE FRONT... LOW-LEVEL MOISTURE AND AN UNSTABLE ATMOSPHERE WILL CREATE THE THUNDERSTORMS. SEVERE WEATHER SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA.
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.